Alert archive / Oregon / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Pendleton, OR

June 26, 2017Umatilla County, Union County, Wallowa County, Oregon; Benton County, Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this flash flood warning at Jun 26, 2017, 5:01 PM PDT for Umatilla County, Union County, Wallowa County, Oregon; Benton County, Columbia County, Walla Walla County, Washington. It was in force for 119 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 5:01 PM PDT (00:01 UTC)
Expired
Jun 26, 2017, 7:00 PM PDT
In force
119 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

Counties Umatilla County, OR, Union County, OR, Wallowa County, OR, Benton County, WA, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 66 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:30 PM PDTHEAVY RAIN 0.94Pendleton, ORTHUNDERSTORM PRODUCED VERY HEAVY RAIN AT THE PENDLETON AIRPORT...WITH 0.94 INCH ACCUMULATED IN 45 MINUTES...AND 0.88 INCH OF THAT FELL IN 30 MINUTES.
Jun 26, 6:50 PM PDTFLASH FLOODPendleton, ORNWS EMPLOYEE OBSERVED DEBRIS ON AIRPORT HILL ROAD AS THE RESULT OF FLASH FLOODING EARLIER IN THE AFTERNOON.
Jun 26, 7:00 PM PDTHEAVY RAIN 1.37Pendleton, ORPENDLETON AIRPORT AUTOMATED SYSTEM RECORDED 1.37 INCHES RAIN IN ONE HOUR.
Jun 26, 7:00 PM PDTHEAVY RAIN 1.37Pendleton, ORPENDLETON AIRPORT AUTOMATED SYSTEM RECORDED A TOTAL OF 1.10 INCH OF RAIN IN TWO HOUR. CORRECTED PREVIOUS AMOUNT OF 1.37 INCH IN ONE HOUR.
Jun 26, 7:00 PM PDTHEAVY RAIN 1.54Pendleton, ORNWS OFFICE AT PENDLETON AIRPORT RECEIVED 1.54 INCHES RAIN IN ONE HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS56 KPDT 270001
FFWPDT
ORC059-061-063-WAC005-013-071-270200-
/O.NEW.KPDT.FF.W.0001.170627T0001Z-170627T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
501 PM PDT MON JUN 26 2017

The National Weather Service in Pendleton Oregon has issued a

* Flash Flood Warning for...
  Umatilla County in northeastern Oregon...
  Northwestern Wallowa County in northeastern Oregon...
  Northwestern Union County in northeastern Oregon...
  Southeastern Benton County in south central Washington...
  Walla Walla County in southeastern Washington...
  Columbia County in southeastern Washington...

* Until 700 PM PDT

* At 500 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Kennewick, Walla Walla, Hermiston, Pendleton, Dayton, Meacham,
  College Place, Milton-Freewater, Umatilla, Stanfield, Waitsburg,
  Athena, Echo, Weston, Adams, Prescott, Helix, Starbuck, Thorn
  Hollow and Huntsville.

LAT...LON 4529 11879 4592 11947 4624 11895 4625 11886
      4629 11883 4629 11877 4635 11875 4636 11870
      4644 11864 4659 11839 4661 11833 4660 11824
      4655 11816 4659 11803 4616 11760 4600 11761
      4600 11745 4591 11736

$$

JS
1 follow-up statement
234 
WGUS76 KPDT 270155
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
655 PM PDT MON JUN 26 2017

ORC059-061-063-WAC005-013-071-270204-
/O.EXP.KPDT.FF.W.0001.000000T0000Z-170627T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Umatilla OR-Wallowa OR-Union OR-Benton WA-Walla Walla WA-Columbia WA-
655 PM PDT MON JUN 26 2017

...THE FLASH FLOOD WARNING FOR UMATILLA...NORTHWESTERN WALLOWA...
NORTHWESTERN UNION...SOUTHEASTERN BENTON...WALLA WALLA AND COLUMBIA
COUNTIES WILL EXPIRE AT 700 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4529 11879 4592 11947 4624 11895 4625 11886
      4629 11883 4629 11877 4635 11875 4636 11870
      4644 11864 4659 11839 4661 11833 4660 11824
      4655 11816 4659 11803 4616 11760 4600 11761
      4600 11745 4591 11736

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:57 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 26, 3:57 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
357 PM PDT Mon Jun 26 2017

Updated Aviation Discussion

.SHORT TERM...Tonight through Thursday. Upper low moving inland
this afternoon with a short wave moving across Oregon. This wave
is currently the focus for showers and thunderstorms moving north
northeast at 25-35 mph. Expect most of the forecast area will be
impacted by showers and storms for the remainder of the afternoon
into the evening. Main threat will be hail, winds and heavy rain.
As the short wave moves off to the north overnight precipitation
will be ending with clearing skies. Moderate surface gradients
with a marine push will create breezy to locally windy conditions
through tonight into Tuesday. For Tuesday a drier westerly flow
aloft with partly to mostly sunny skies. Temperatures will be
about 10 degrees cooler with highs in the 80s. The flow aloft
becomes more northwesterly Wednesday and Thursday with continued
partly cloudy conditions. Temperatures will be closer to normal
levels with highs in the 80s and lows in the 40s and 50s.   94

.LONG TERM...Thursday Night through Monday...An upper level ridge
will build near the coast Thursday night then move inland and weaken
Friday as a short wave dives into MT. This wave will increase sky
cover Friday and Saturday in Wallowa County but precipitation is
expected to remain east of the CWA Friday. A few showers may develop
over the Eagle Caps Saturday afternoon. Another ridge will build
offshore Saturday and then weaken as it moves through WA and OR
Sunday. Temperatures will be nearly steady with highs in the mid 80s
to lower 90s in the lower elevations and mostly 70s to lower 80s
mountains.   Coonfield

&&

.AVIATION...0Z TAFs...Scattered showers and thunderstorms are
moving N to NE through OR and will enter WA during the next hour.
This may cause brief MVFR conditions near and under thunderstorms
due to lower cigs and visibility. Otherwise VFR conditions will
prevail during the next 24 hours. TS are possible at all TAF
location until 06Z, but the probability remains too low to include
in TAF at KDLS and KYKM. Winds will decrease overnight and pick up
again at KDLS in the afternoon. 76

&&

.FIRE WEATHER...Thunderstorms developing across the forecast area
are producing frequent lightning. There have also been reports of
heavy downpours and winds gusts as strong as 47 mph.  Red Flag
Warnings are in effect for Fire Zones 640 and 644 which covers the
Prineville District, the Crooked River Grasslands, the John Day
Valley and the Grande Ronde Valley.  Discussing with land management
agencies, even the grassy areas in the Blue Mountains and Wallowa
Mountains could be a concern for fire spread due to new lightning
starts and outflow winds. Storms have developed a little farther west
and north than anticipated along the east slopes of the Oregon
Cascades.  The air mass in our western zones should begin to
stabilize as the westerly flow takes effect, and thunderstorms
should taper off this evening.

Another concern for fire weather are the winds this evening for
areas in and around the Columbia Basin.  The lowest humidity is in
the Hanford District where RHs are in the teens to lower 20s.  Winds
are light at this time in this area but will increase over the next
several hours. The humidity should respond and also increase.
Conditions are borderline for red flag and will continue to
highlight in the forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  84  54  82 /  40   0   0   0
ALW  63  85  58  83 /  40   0   0   0
PSC  62  89  57  88 /  30   0   0   0
YKM  58  88  54  86 /  30   0   0   0
HRI  61  88  57  86 /  30   0   0   0
ELN  58  83  57  81 /  30   0   0   0
RDM  49  82  42  81 /  10   0   0   0
LGD  56  79  47  78 /  60   0   0   0
GCD  52  83  44  80 /  50   0   0   0
DLS  61  83  57  82 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94/76/76/85

In the hours before

Special weather statement, Jun 26, 3:17 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pendleton OR
317 PM PDT MON JUN 26 2017

ORZ505-506-262300-
Ochoco-John Day Highlands OR-John Day Basin OR-
317 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mitchell, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mitchell and Antone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4423 12006 4447 12034 4489 11969 4451 11967
TIME...MOT...LOC 2217Z 226DEG 25KT 4440 12013

TWE
Special weather statement, Jun 26, 4:25 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT MON JUN 26 2017

ORZ044-502-503-507-508-270000-
Foothills of the Northern Blue Mountains of Oregon-Southern Blue
Mountains of Oregon-Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-Lower Columbia Basin of Oregon-
425 PM PDT MON JUN 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORROW...
UMATILLA AND SOUTHWESTERN UNION COUNTIES...

At 424 PM PDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Holdman to near
Dale. Movement was east at 20 to 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hermiston, Pendleton, Stanfield, Echo, Adams, Ukiah, Helix, Lehman
Hot Springs, Cayuse, Holdman, Rieth, Umatilla Reservation and
Mission.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4599 11857 4502 11845 4500 11918 4586 11942
TIME...MOT...LOC 2324Z 252DEG 20KT 4591 11905 4505 11894

JS
Special weather statement, Jun 26, 4:42 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Pendleton OR
442 PM PDT MON JUN 26 2017

ORZ505-506-270045-
Ochoco-John Day Highlands OR-John Day Basin OR-
442 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...
NORTHEASTERN CROOK AND WEST CENTRAL GRANT COUNTIES UNTIL 545 PM
PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Paulina, or 23 miles south of Mitchell, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dayville, Antone and Paulina.

LAT...LON 4427 12031 4479 11969 4458 11956 4454 11960
      4453 11957 4453 11952 4422 11933 4398 12007
TIME...MOT...LOC 2342Z 233DEG 47KT 4423 12014

DC
Special weather statement, Jun 26, 4:47 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
447 PM PDT MON JUN 26 2017

ORZ505-506-510-511-270045-
North Central Oregon OR-Central Oregon OR-Ochoco-
John Day Highlands OR-John Day Basin OR-
447 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...EASTERN
JEFFERSON...NORTHWESTERN CROOK AND SOUTHERN WASCO COUNTIES UNTIL 545
PM PDT...

At 446 PM PDT, the public reported a strong thunderstorm over Powell
Butte, or near Redmond, moving north at 10 mph.

Three quarter inch hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Redmond, Prineville, Mitchell, Ashwood, Grizzly, Alfalfa and Powell
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 12104 4430 12116 4495 12068 4455 11998
TIME...MOT...LOC 2346Z 178DEG 9KT 4422 12106

dc
Local storm report, Jun 26, 4:50 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     WALLA WALLA             46.07N 118.34W
06/26/2017                   WALLA WALLA        WA   AMATEUR RADIO

            POWERLINES DOWN

0436 PM     HAIL             7 SSE PRINEVILLE        44.20N 120.80W
06/26/2017  M0.50 INCH       CROOK              OR   TRAINED SPOTTER

            LASTED 10 MINUTES SOME LARGER STONES RELAYED VIA AMATEUR
            RADIO

0447 PM     TSTM WND GST     2 NW PENDLETON          45.69N 118.84W
06/26/2017  M56.00 MPH       UMATILLA           OR   ASOS

            PENDLETON AIRPORT ASOS

&&

JPECK
Local storm report, Jun 26, 4:52 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
452 PM PDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     2 NW PENDLETON          45.69N 118.84W
06/26/2017  M64.00 MPH       UMATILLA           OR   ASOS

            PENDLETON AIRPORT ASOS

&&

JPECK

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:29 PM PDTSpecial Weather StatementPDTWheeler61 min
Jun 26, 5:06 PM PDTSpecial Weather StatementPDTKlickitat54 min
Jun 26, 5:41 PM PDTSevere Thunderstorm WarningPDTBenton, Franklin, Walla Walla64 min
Jun 26, 6:05 PM PDTSevere Thunderstorm WarningPDTBenton, Columbia, Franklin, Walla Walla55 min
Jun 26, 6:41 PM PDTFlash Flood WarningPDTBenton, Franklin, Walla Walla3 hr

Nearby

Flash Flood Warnings in Oregon, 2017Flash Flood Warnings in Washington, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.